Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Had lumpectomy for breast cancer. On venlafaxine and antidepressant. Having joint pain. Why?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1212 Questions
Hi,I had Grade 3 breast cancer 2 yrs ago - successfully removed via a lumpectomy & some lymph nodes removed.
My cancer was oestrogen positive. I had 7 wks of radiotherapy but no chemo as I was boardline re requiring this so the experts let me decide.I have been on Venlafaxine - anti depressant for last 12 yrs & although I don't like taking it,the alternative is worst.I have just had my 23rd mnthly Zoladex injection of 26 recommended (I was premenopausal) & have been on tamoxifen for the last 2 yrs (3 more yrs recommended) .My periods stopped after 3 injections, but last mnth out of the blue I had some breakthrough bleeding.The last 6 or so injections, have resulted in severe itching & swelling at the injection site in my stomach. However,the worst symptom I have is severe joint pain.I feel like an old person.The crack like they never used to.The hospital recommended swimming & cod liver oil both of which I do - swimming twice a wk continuously for 45 mins.However,although this helps dramatically at first,my right arm from & including my elbow now aches so much that I haven't dared risk a swim for over a week.Also,my mother had osteoporosis so I am concerned about my bone density etc.I am seeing my GP tomorrow & have left a message for my breast cancer nurse at the hospital to ring me back.All advise gratefully received.K.
Posted Mon, 15 Apr 2013 in Cancer
Answered by Dr. Indranil Ghosh 2 hours later

Thanks for writing in.
There are a few observations I would like to make regarding your case.
First of all, zoladex is known to cause such bone and joint pains. If the non-pharmacologic methods like cod liver oil or swimming/physiotherapy do not help, then some pain medications may be tried. If it persists even after that, then it may need to be stopped.

Also, zoladex +tamoxifen has not been shown to be really better than tamoxifen alone for adjuvant treatment of early breast cancer. Hence most centers do not use it routinely but of course, some still prescribe it. As your physician had recommended for only two years, it may be stopped now anyways.

Zoladex reduces bone density and may cause osteoporosis but tamoxifen improves bone density. Hence it is paramount to test your bone density to find out which way it is going.

And lastly, breakthrough bleeding is not too common on zoladex and tamoxifen is known to cause uterine problems (Though more commonly in postmenopausal). Hence a gynec evaluation is certainly indicated.

You can discuss these things with your GP and nurse, they may clear some doubts.

Hope I have answered your query. I will be happy to answer further follow-up queries, if any.
Above answer was peer-reviewed by
Follow-up: Had lumpectomy for breast cancer. On venlafaxine and antidepressant. Having joint pain. Why? 31 minutes later
Many tks for your reply which is v.informative.

My chiropractor has recommended Pharmaceutical quality Glucosamine & Chondroitin supplements which I have been taking for nearly 3 mnths,1 a day.Do you recommend I continue with these?

Re the Cod liver oil supplements - I take 1000mg a day,is this enough?

Re the bone density test - can my GP refer me for this ?What does the test involve?

Re the Uterine problems associated with tamoxifen,what form does this take ?(noted it is more common in postmenopausal).
Answered by Dr. Indranil Ghosh 3 hours later
You can continue with glucosamine and chondroitin supplements. The dose of cod liver oil is ok.

I think your gp should be able to refer you for the bone densitometry, it is done through x rays only.

The uterine problems with tamoxifen may be endometrial hyperplasia (proliferation of lining cells but not cancer) or rarely, cancer ( risk 1/100).

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor